Alert archive / Michigan / Flash Flood Warnings in 2019
Flash Flood Warning 3, NWS Gaylord, MI
NWS Gaylord, MI issued this flash flood warning at Aug 5, 2019, 7:22 PM EDT for Presque Isle County, Michigan. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2019, 7:22 PM EDT (23:22 UTC)
- Expired
- Aug 5, 2019, 9:15 PM EDT
- In force
- 113 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Flood severity
- None
County Presque Isle County, MI
The radar
The NCL Michigan radar (KAPX), 74 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 11.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 1144 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
856
WGUS53 KAPX 052322
FFWAPX
MIC141-060115-
/O.NEW.KAPX.FF.W.0003.190805T2322Z-190806T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Gaylord MI
722 PM EDT Mon Aug 5 2019
The National Weather Service in Gaylord has issued a
* Flash Flood Warning for...
Southern Presque Isle County in northern Michigan...
* Until 915 PM EDT.
* At 720 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Radar estimates of 2 to 3
inches of rain have fallen since 530pm. Flash flooding is
possible.
* Some locations that will experience flooding include...
Rogers City, Presque Isle Light, Metz, Posen, Millersburg, Hawks,
Thompsons Harbor State Park, Hagensville, Bisma Township and Moltke
Township.
Additional rainfall amounts of up to one inch is possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 4520 8394 4520 8411 4521 8411 4533 8415
4546 8379 4532 8346
$$
JPB2 follow-up statements
720
WGUS73 KAPX 060017
FFSAPX
Flash Flood Statement
National Weather Service Gaylord MI
817 PM EDT Mon Aug 5 2019
MIC141-060115-
/O.CON.KAPX.FF.W.0003.000000T0000Z-190806T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Presque Isle MI-
817 PM EDT Mon Aug 5 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR
SOUTHERN PRESQUE ISLE COUNTY...
At 812 PM EDT, Doppler radar rainfall estimates indicated a narrow
axis of rainfall in excess of three inches across central portions
of Presque Isle County between 530pm and 800pm.
Heaviest rainfall impacted portions of the Rainy River...Ocqueoc
River...Trout River...and Swan River. While the threat for
additional excessive rainfall has ended...scattered quick moving
showers will affect these same areas between 830pm and 915pm though
additional rainfall should be less than a quarter inch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall may cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots. Don't drive into areas where water covers the road.
&&
LAT...LON 4520 8394 4520 8411 4521 8411 4533 8415
4546 8379 4532 8346
$$
JPB737
WGUS73 KAPX 060113
FFSAPX
Flash Flood Statement
National Weather Service Gaylord MI
913 PM EDT Mon Aug 5 2019
MIC141-060122-
/O.EXP.KAPX.FF.W.0003.000000T0000Z-190806T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Presque Isle MI-
913 PM EDT Mon Aug 5 2019
...THE FLASH FLOOD WARNING FOR SOUTHERN PRESQUE ISLE COUNTY WILL
EXPIRE AT 915 PM EDT...
The heavy rain threat has ended...therefore additional flooding is
no longer expected to pose a threat.
LAT...LON 4520 8394 4520 8411 4521 8411 4533 8415
4546 8379 4532 8346
$$
JPBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 7:19 PM EDT, 3 minutes earlier.
Area forecast discussion, Aug 5, 7:19 PM EDT, 3 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 719 PM EDT Mon Aug 5 2019 .NEAR TERM...(Through Tonight) Issued at 349 PM EDT Mon Aug 5 2019 High Impact Weather Potential: Marginal-slight risk for severe thunderstorms through this evening with damaging wind gusts as the primary threat. Pattern synopsis/forecast: Broad/low amplitude troughing aloft is expected to continue across the Great Lakes this afternoon-tonight with an embedded shortwave perturbation evident on water vapor imagery near western Lake Superior/western U.P./far NW WI. Attendant low pressure is anchored near James Bay this afternoon with a cold front draped southwestward across Ontario into the western U.P/northern WI. This frontal boundary is expected to gradually trek eastward across the upper Great Lakes tonight, which will become the focus for pre-frontal convection across the area later this afternoon into the overnight hours...potentially strong to severe with the primary threat being damaging winds and locally heavy rainfall. Primary forecast concerns/challenges: Shower/thunderstorm chances... potentially strong to severe? Diurnal heating and associated destabilization continues across northern Michigan this afternoon with a fairly healthy cu field having developed across much of northern lower MI over the last hour or two. Temperatures in the low-mid 80s with dew points surging into the 60s (even some low 70s reported at MBL) have aided in upwards of 1,000-1,500 J/kg of MLCAPE across essentially the entire forecast area. Diurnally driven convection has kicked off after 18z across parts of the forecast area...most numerous over northeast lower and Lake Huron, while much stronger activity is present well upstream across WI, MN and the central U.P. Suppose the cellular activity this afternoon, mainly driven by lake breeze convergence, could pulse to severe or near-severe limits, given healthy instability but limited shear (0-6 km bulk shear values AOB 25 kts). Any pulse stronger storms will have the potential to produce hail to the size of quarters and gusty downburst winds. Attention then fairly quickly shifts to the convection ongoing upstream and its anticipated evolution through this afternoon. Recently issued WW #553 encompasses much of northern WI up to Lake Michigan westward into southeast MN, and parts of the central U.P. Expecting ongoing convection across the central U.P. and northern WI to continue to progress eastward given strong cold pool development and plenty of instability ahead of the convective line. However, as convection continues to run into an airmass with an increasingly unsupportive shear values (albeit ever so slowly getting better), wouldn't be surprised to see the intensity and coverage to gradually wane over the next several hours. This is supported by latest radar trends from KGRB and hi-res short term CAMs, although CAMs haven't handled this afternoon's activity well at all. While rather low confidence prevails through the remainder of the evening, feel as if the upstream eastward propagating convection will continue to wane, but may hold together enough to pose a heavy rain/lightning/wind gust threat to portions of eastern upper, the Tip of the Mitt and northwest lower. All while, reinvigorated development ramps up on the southern flank of the line across portions of south-central and southeast WI, along with additional development possible behind this initial line, coinciding with the actual front (already ongoing across parts of northwest WI and near Minneapolis). This convection may wind up posing the biggest risk to parts of the forecast area, although as usual, the window for this will be rather small, as diurnal instability will be waning. Wind damage from bowing line segments will be the primary threat, in particular between 6 PM - midnight/1 AM. With respect to PoPs, high end chance/low end likely will be common this evening through the early overnight hours before gradually warning from NW to SE after midnight. Overnight low temperatures ranging from the upper 50s far north to the low-mid 60s near Saginaw Bay. && .SHORT TERM...(Tuesday through Thursday) Issued at 349 PM EDT Mon Aug 5 2019 ...Showers and a few storms late Wednesday into Wednesday night... High Impact Weather Potential...Low. Primary Forecast Concerns...Potential for a few strong thunderstorms late Wednesday into Wednesday night. The actual surface cold front continues to progress across the remainder of the forecast area in the morning taking any lingering showers along with it. In addition, there could be some lingering low clouds but mixing along with the high August sun angle should dissipate clouds by late morning. There is a slight chance that a shower or storm could pop up in the afternoon (mainly across southeast zones) with 0-1 km mixed layer cape increasing to near 1000 j/kg. Rain free conditions are then expected Tuesday night into Wednesday morning. Another cold front will approach the area late Wednesday and move through the region early Thursday. Another round of showers and storms are possible out ahead of this system, though widespread severe storms do not appear likely at this time. Marginally strong winds aloft (mean 0-6 Km bulk shear 25 to 35 knots) and some instability (about 500 J/Kg of 0-3 Km most unstable cape) could lead to a few strong to possibly a severe storm or two. Temperatures will generally be a few degrees above climatological averages. && .LONG TERM...(Thursday night through Monday) Issued at 349 PM EDT Mon Aug 5 2019 ...A little cooler... High Impact Weather Potential...Low. A cooler Canadian airmass with northwest flow will be in place for a majority of the extended. A few weak disturbances moving through the flow will bring small chances for showers and perhaps a thunderstorm or two through the period but overall dry weather is anticipated. Extended models vary on the magnitude of how cool it will be with the GFS very bullish in this regard. Will lean more toward a ECMWF/Canadian mix which still has temperatures of a few degrees below early to mid August averages through Saturday then allows for some moderation late in the weekend into early next week. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 719 PM EDT Mon Aug 5 2019 A cold front will sweep thru Northern Lower Michigan tonight. Waves of showers and thunderstorms will continue develop along and ahead of this front...impacting all of our TAF sites tonight. The best chance for convection and resulting IFR vsbys via heavy rain will be thru this evening. Overall dry wx and solid VFR conditions will return on Tuesday as high pressure and drier air builds into the region. SW winds around 10 kts tonight will become N/NW on Tuesday in the wake of the cold front. && .MARINE... Issued at 349 PM EDT Mon Aug 5 2019 Occasionally breezy southwest surface winds will continue this afternoon ahead of a cold front that's progged to cross the region tonight. Some areas, especially on Lake Michigan, will approach advisory/criteria wind gusts, but expected to continue to come up just short. Showers and storms expected to accompany the aforementioned cold front this evening, potentially becoming severe with erratic/gusty winds as the primary threat. Winds will veer more northwesterly post frontal passage for Tuesday. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...MG SHORT TERM...AS LONG TERM...AS AVIATION...MR MARINE...MG
Hazardous weather outlook, Aug 5, 3:55 PM EDT, 3 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 355 PM EDT Mon Aug 5 2019 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ016>018-020>036- 041-042-086>088-095>099-062000- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Emmet- Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-Alpena- Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee- Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island-Beaver Island-Charlevoix- 355 PM EDT Mon Aug 5 2019 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...This afternoon and tonight. There is a chance for thunderstorms across all of northern Michigan this afternoon. A few strong thunderstorms are possible, with small hail and gusty winds, but severe storms are unlikely. A better chance for thunderstorms will be seen after 6 pm. Severe storms are possible, especially in northwest lower and eastern upper Michigan, between 6 pm and midnight. Damaging wind gusts will be the primary threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a chance for thunderstorms Wednesday afternoon into Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, Aug 5, 4:07 PM EDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
407 PM EDT MON AUG 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM HAIL 2 NW PRESQUE ISLE 45.32N 83.50W
08/05/2019 E0.25 INCH PRESQUE ISLE MI PUBLIC
ONGOING PEA SIZE HAIL REPORTED.
&&
DJCLocal storm report, Aug 5, 7:01 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
701 PM EDT MON AUG 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM TSTM WND GST 1 SSW ROGERS CITY 45.40N 83.82W
08/05/2019 M40 MPH PRESQUE ISLE MI AWOS
AWOS STATION KPZQ ROGERS CITY - PRESQUE ISLE
COUNTY ARPT.
&&
DJCLocal storm report, Aug 5, 7:02 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
702 PM EDT MON AUG 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND GST 1 WSW IRONTON 45.26N 85.22W
08/05/2019 M41 MPH CHARLEVOIX MI MESONET
MESONET STATION DW7501 CHARLEVOIX.
&&
DJCThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 10:54 AM EDT | Special Marine Warning | APX | 66 min | |
| Aug 5, 5:12 PM EDT | Special Marine Warning | APX | 2 hr | |
| Aug 5, 5:58 PM EDT | Special Marine Warning | APX | 92 min | |
| Aug 5, 6:30 PM EDT | Special Marine Warning | APX | 98 min | |
| Aug 5, 6:30 PM EDT | Severe Thunderstorm Warning | APX | Presque Isle | 30 min |
| Aug 5, 7:05 PM EDT | Special Marine Warning | APX | 55 min | |
| Aug 5, 7:32 PM EDT | Special Marine Warning | APX | 118 min |
Nearby
Flash Flood Warnings in Michigan, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.